Colorado, 2020

High Wind in Colorado, June 29, 2020

June 29, 2020 · NWS GJT · 1 event in 1 county or zone

Gusty winds developed at the surface ahead of an approaching cold front. Some gusts reported met high wind criteria.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Gusty winds developed at the surface ahead of an approaching cold front. Some gusts reported met high wind criteria.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 29, 5:06 AM MST, 3 hours 38 minutes earlier.

Area forecast discussion, Jun 29, 5:06 AM MST, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
606 AM MDT Mon Jun 29 2020

.SHORT TERM...(Today through Tuesday)
Issued at 326 AM MDT Mon Jun 29 2020

Little change to forecast thinking with this morning's package.
The deep, unseasonably cold, low pressure center is now over
southern Idaho where it will linger through the evening hours. The
attendant surface cold front is located from western Wyoming down
into central southern Utah. The front won't move all that much
either as upper level support doesn't get moving until later this
evening. The upper level jet remains strong, at around 100kts,
with H7 winds expected to remain in the 40 to 50kt range across
portions of eastern Utah and western Colorado. Those areas with
the best chances to see these winds mix to the surface continue to
have wind advisories in place through 9PM this evening. By 6PM,
roughly, the surface cold front will just be entering our portion
of eastern Utah. Previous runs indicated dry frontal passage but
now the very short range models have changed their tunes a bit.
Precip amounts are still low but the NAMNEST, HRRR, and RAP have
shown an uptick in convection as the front moves through. This
convection looks to kick off around noon and increase through the
afternoon and evening hours with the big concern being some gusty
outflow winds as they tap into the strong winds aloft. As CAPE
values are very low, the frontal passage may bring more of a
stratiform layer of clouds with some embedded convection in it.
Either way, it should be fairly obvious to most of us when the
front moves through thanks to the expected gustier winds that
usually accompany frontal passages. By midnight, the front will
be on the CO/UT border and by daybreak will have already moved to
the Front Range.

Once the front pushes through, winds will become northwesterly
ushering in much cooler air. A few showers/storms are possible
along the northern portions of our CWA Tuesday afternoon as colder
air aloft aids in increased instability and a weak post- frontal
trough slides through. Even so, most of us will see plenty of
sunny skies and much cooler temperatures. It should be nice after
the run of hot days we've had lately.

.LONG TERM...(Tuesday night through Sunday)
Issued at 326 AM MDT Mon Jun 29 2020

The unseasonably cool weather Tuesday and Tuesday night will be
short-lived as a warming trend quickly follows to kick off the month
of July on Wednesday. This is in response to rising mid-level
heights as a robust ridge of high pressure builds across the
southern Plains. Temperatures will climb back into the upper 80s/low
90s Wednesday, then into the low to mid 90s on Thursday. As far as
rain chances, both Wednesday and Thursday are looking mainly dry
aside from a spotty shower or storm over the higher terrain and the
far north. Despite the warm and dry weather, winds will generally be
light and stay below Red Flag criteria.

Beginning on Friday, model guidance is in excellent agreement with
regards to a plume of moisture (characterized by PWATs of 0.50-
0.90") slowly advecting northward from the Mexican Plateau and
lingering over the forecast area through the weekend. With subtle
disturbances moving through weak southwest flow aloft acting on this
moisture, expect an increase of shower and storm activity each day.
While the potential for showers and storms will exist just about
anywhere, the focus will continue to be in the higher terrain.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 605 AM MDT Mon Jun 29 2020

VFR flight conditions are expected for the next 24 hours with CIGS
remaining well above ILS breakpoints. West to southwest winds will
be quite gusty once again at all TAF sites this afternoon, but
particularly for KGJT, KTEX, KRIL, KEGE, KMTJ and KCNY. Wind gusts
of 35KT will be common at those airfields, with 40-45KT gusts not
ruled out. Isolated to scattered convection will generally be
limited to NE Utah and NW CO, mainly later in the afternoon and
evening. A cold front will move through between 03-06Z, with
potentially gusty showers accompanying the front lingering into the
overnight hours.

&&

.FIRE WEATHER...
Issued at 326 AM MDT Mon Jun 29 2020

A system moving through Idaho today will bring strong southwest
winds to much of the region. Low relative humidity combined with
these strong winds and dry fuels will keep critical fire weather
conditions in place. Some dry thunderstorms are possible today,
though they will be mainly confined to the mountains. The system
lifts northeastward tomorrow and with cooler temperatures,
critical fire conditions become more spotty.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Red Flag Warning until 9 PM MDT this evening for COZ203-207-290-
     292.

     Wind Advisory until 9 PM MDT this evening for COZ003-006-017-020.

UT...Red Flag Warning until 9 PM MDT this evening for UTZ490-491.

     Wind Advisory until 9 PM MDT this evening for UTZ022-025-027>029.

&&

SHORT TERM...TGR
LONG TERM...MDM
AVIATION...MDM
FIRE WEATHER...TGJT
Hazardous weather outlook, Jun 29, 3:32 AM MST, 5 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
432 AM MDT Mon Jun 29 2020

COZ001>014-017>023-UTZ022>025-027>029-301200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
432 AM MDT Mon Jun 29 2020

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

A cold front will move through later this evening and overnight.
Until then, gusty southwesterly will occasionally reach 45 to
50 mph at times. A wind advisory is in place as are some Red
Flag Warnings due to critical fire weather conditions being met.
Scattered showers and thunderstorms will accompany frontal passage
this afternoon and evening with the biggest concern being strong
outflow winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Much cooler temperatures move in Tuesday with the next chance for
precipitation being Friday as moisture looks to increase from the
south.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Debeque to Silt Corridor

When
June 29, 8:44 AM MST to 8:54 AM MST
Where
Debeque to Silt Corridor forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

A peak wind gust of 58 mph was measured by the automated weather station at Beaver Tail Tunnel.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 890849.